Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

June 29, 2011Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2011, 5:05 PM MDT for Morgan County, Weld County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2011, 5:05 PM MDT (23:05 UTC)
Expired
Jun 29, 2011, 5:45 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4084 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS55 KBOU 292305
SVRBOU
COC087-123-292345-
/O.NEW.KBOU.SV.W.0082.110629T2305Z-110629T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
505 PM MDT WED JUN 29 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
  60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTH OF WIGGINS...OR 20
  MILES SOUTHWEST OF FORT MORGAN...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS...
  WELDONA...ORCHARD...JACKSON RESERVOIR AND GOODRICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN 
EXCESS OF 58 MPH AND DEADLY LIGHTNING.

&&

LAT...LON 4039 10416 4036 10382 4006 10402 4005 10421
TIME...MOT...LOC 2304Z 205DEG 19KT 4012 10412
WIND...HAIL 60MPH <.75IN

$$
2 follow-up statements
059 
WWUS55 KBOU 292322
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT WED JUN 29 2011

COC123-292332-
/O.CAN.KBOU.SV.W.0082.000000T0000Z-110629T2345Z/
WELD CO-
522 PM MDT WED JUN 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD COUNTY IS
CANCELLED...

LAT...LON 4036 10382 4009 10400 4016 10415 4039 10414
TIME...MOT...LOC 2322Z 205DEG 19KT 4021 10407

$$

COC087-292345-
/O.CON.KBOU.SV.W.0082.000000T0000Z-110629T2345Z/
MORGAN CO-
522 PM MDT WED JUN 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WEST CENTRAL MORGAN COUNTY...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTH OF WIGGINS...OR 16
MILES WEST OF FORT MORGAN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WIGGINS...WELDONA...ORCHARD AND GOODRICH.

LAT...LON 4036 10382 4009 10400 4016 10415 4039 10414
TIME...MOT...LOC 2322Z 205DEG 19KT 4021 10407
WIND...HAIL 60MPH <.75IN

$$
003 
WWUS55 KBOU 292338
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT WED JUN 29 2011

COC087-292348-
/O.EXP.KBOU.SV.W.0082.000000T0000Z-110629T2345Z/
MORGAN CO-
538 PM MDT WED JUN 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORGAN COUNTY
WILL EXPIRE AT 545 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4036 10382 4009 10400 4016 10415 4039 10414
TIME...MOT...LOC 2338Z 205DEG 19KT 4029 10402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:28 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 29, 3:28 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT WED JUN 29 2011

.SHORT TERM...HIGH BASED CONVECTION HAD DEVELOPED ACROSS THE
MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS THIS AFTERNOON.  THE
SHOWERS AND STORMS WILL CONTINUE THROUGH THE EVENING HOURS WITH
HIGHEST COVERAGE EXPECTED IN THE MOUNTAINS WITH BEST MOISTURE PLUME
SEEN ON WATER VAPOR SATELLITE IMAGERY HEADED THERE...NOT TO MENTION
LESS SUBCLOUD EVAPORATION IN THE HIGH COUNTRY.  LATEST SOUNDING DATA
FROM STAPLETON SHOWS A WELL MIXED ATMOSPHERE TO AROUND 540 MB...SO
GUSTY WINDS TO 40-50 MPH STILL POSSIBLE IN/NEAR SHOWERS AND STORMS
THIS EVENING.  RAINFALL SHOULD BE MAINLY ON THE LIGHT SIDE WITH
AMOUNTS LESS THAN A QUARTER INCH GIVEN DEEP/DRY SUBCLOUD LAYER.

ON THURSDAY...THERE IS SOME DISAGREEMENT AMONGST THE MEDIUM RANGE
MODELS WITH REGARD TO SPEED OF THE APPROACHING TROUGH.  THE TREND
HAS BEEN SLOWER AND DEEPER TOWARD THE LATEST ECMWF SOLUTION...SO
WILL TREND THE FORECAST TO A LITTLE BETTER CHANCE OF SHOWERS AND
STORMS OVER THE FORECAST AREA.  MOUNTAINS SHOULD STILL SEE THE BEST
COVERAGE WITH DEEPER SOUTHWESTERLY FLOW AHEAD OF THE TROUGH.

FIRE DANGER WILL BE INCREASING AS WELL WITH WINDY CONDITIONS
DEVELOPING AND CONTINUATION OF VERY WARM TEMPS ALONG/EAST OF THE
FRONT RANGE.  MOISTURE INCREASES...BUT HUMIDITIES WILL STILL BE AT
LEAST MARGINAL FOR RED FLAG CONDITIONS.  FEEL WINDS WILL BE STRONG
ENOUGH TO WARRANT A RED FLAG WARNING FOR AREAS WHERE FUELS ARE MORE
CRITICAL SUCH AS THE FOOTHILLS...PARK COUNTY...AND PALMER DIVIDE
AREA.  HAVE ALSO EXTENDED THE WARNING TO INCLUDE WASHINGTON COUNTY
WHERE WINDIER CONDITIONS SHOULD PREVAIL.  EXPECT A FEW MORE
LIGHTNING INDUCED FIRE STARTS AS WELL.

.LONG TERM...A BRIEF...MINOR COOL DOWN LATE IN THE WEEK LOOKS LIKE
IT WILL BE REPLACED BY A RETURN TO WARMER THAN NORMAL TEMPERATURES
OVER THE WEEKEND.  FRIDAY LOOKS TO BE THE COOLEST DAY OF THE WEEK AS
TEMPERATURES IN THE WAKE OF TOMORROW UPPER TROUGH PASSAGE TAKE ABOUT
24 HOURS TO BEGIN WARMING BACK UP AGAIN.  OVER THE WEEKEND...HEIGHTS
RE-BUILD OVER THE FOUR CORNERS AND GREAT BASIN WITH 700 MB
TEMPERATURES CLIMGING BACK ABOVE +16 TO 18C.  TEMPERATURES THAT WARM
WILL PRODUCE A CAP OVER MOST OF THE AREA.  BUT WARMING OVER THE
ELEVATED TERRAIN WILL BE ABLE TO BREAK THE CAP...PRODUCING
HIGH-BASED SHOWERS OVER THE MOUNTAINS FIRST AND THEN OVER THE
ADJACENT PLAINS.  THROUGH THE WEEKEND...MODEL RELATIVE HUMIDITIES
LOOK TO REMAIN DRY...INDICATIVE OF HIGH-BASED...DRY THUNDERSTORM
CONDITIONS.  TEMPERATURES ON THE PLAINS SHOULD BE WELL INTO THE 90S
FROM SATURDAY THROUGH MONDAY.

AT SOME POINT NEXT WEEK...THE ECMWF AND GFS SHOW AN INCREASE IN
MOISTURE LEVELS OVER THE STATE.  WILL BE KEEPING AN EYE ON HOW THE
PATTERN EVOLVES THROUGH THE WEEKEND BEFORE BEGINNING TO ADVERTISE A
SIGNIFICANT INCREASE IN THE CHANCES FOR PRECIPITATION.

&&

.AVIATION...ISOLATED SHOWER AND STORM COVERAGE EXPECTED THROUGH THE
EVENING WITH MORE WIDESPREAD COVERAGE OF GUSTY WINDS.  WIND GUSTS TO
GUSTS TO 35 KNOTS MOST LIKELY IN/NEAR ANY SHOWERS/STORMS AND TEMPO
GROUP FOR THAT IS GOOD. MAX GUSTS POSSIBLE WOULD BE NEAR 45 KNOTS
BASED ON DRY ADIABATIC MIXING TO AROUND 540 MB...WHICH MAY CAUSE
BRIEF SHUTOFFS AT KDEN.  MOST OF THAT THREAT SHOULD BE DONE BY
02Z. NEXT CHANCE OF SHOWERS/STORMS WILL BE FROM LATE MORNING
THURSDAY INTO THE AFTERNOON AS UPPER LEVEL DISTURBANCE APPROACHES.
AGAIN...GUSTY WINDS MAIN THREAT.  SUSTAINED SURFACE WINDS WILL ALSO
BE INCREASING THROUGH THE AFTERNOON FROM THE SOUTHWEST AND
EVENTUALLY WEST BY LATE AFTERNOON.  SUSTAINED SPEEDS AROUND 20 KNOTS
WITH GUSTS AT LEAST 30 KNOTS FROM AROUND 18Z THROUGH 03Z.

&&

.HYDROLOGY...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM COVERAGE
CAN BE EXPECTED THIS EVENING...AND THEN AGAIN THURSDAY. MOST
RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER INCH SO NO THREAT OF
FLOODING ISSUES FOR THE BURN AREAS.

TEMPERATURES WELL ABOVE SEASONAL NORMALS BROUGHT A RETURN OF HIGHER
FLOWS ON THE BIG THOMPSON RIVER THROUGH ESTES PARK TUESDAY NIGHT AND
THE CACHE LA POUDRE RIVER NEAR FORT COLLINS EARLY THIS MORNING.
THESE RIVERS ARE FORECAST TO RISE HIGHER TONIGHT AND THURSDAY NIGHT
BUT REMAIN A BIT LOWER THAN EARLIER THIS MONTH. THE COLORADO RIVER
LEVELS BELOW GRANBY RESERVOIR ARE DECREASING AS OUTFLOWS FROM THE
RESERVOIR ARE REDUCED. THE COLORADO RIVER BELOW GRANBY RESERVOIR ARE
EXPECTED TO CONTINUE SLOWLY DECREASING THROUGH THE END OF THIS WEEK.
TEMPERATURES WILL BE AROUND 10 DEGREES COOLER IN THE HIGH COUNTRY
THURSDAY AND FRIDAY. THIS WILL HELP SLOW THE SNOWMELT AGAIN.

FLOOD ADVISORIES...

  BIG THOMPSON RIVER THROUGH ESTES PARK THROUGH NOON THURSDAY.
  CACHE LA POUDRE RIVER AT THE CANYON MOUTH UNTIL SATURDAY
AFTERNOON.
  CACHE LA POUDRE RIVER NEAR GREELEY UNTIL MONDAY AFTERNOON.
  COLORADO RIVER NEAR GRANBY UNTIL SATURDAY AFTERNOON.
  COLORADO RIVER NEAR KREMMLING UNTIL SATURDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR THE FRONT
  RANGE FOOTHILLS...PARK COUNTY...PALMER DIVIDE AREA AND WASHINGTON
  COUNTY 11 AM MDT UNTIL 9 PM MDT THURSDAY...FIRE WEATHER ZONES 214
  THROUGH 216..241..246..247..AND 249.

&&

BARJENBRUCH/KDRBY
Hazardous weather outlook, Jun 29, 10:38 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT WED JUN 29 2011

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT WED JUN 29 2011

...FIRE WEATHER WATCH FOR THE FRONT RANGE FOOTHILLS...PARK COUNTY...
AND PALMER DIVIDE FROM 11 AM MDT UNTIL 9 PM MDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER HOT DAY IS IN STORE ACROSS NORTHEAST COLORADO WITH HIGH
TEMPERATURES REACHING THE 95 TO 100 DEGREE RANGE ACROSS MOST OF THE
PLAINS. HIGHER MOISTURE LEVELS TODAY WILL ALSO LEAD TO A SLIGHTLY
BETTER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS BY LATE AFTERNOON
AND CONTINUING THROUGH THE EVENING HOURS. THE MAIN THREAT WITH THE
STORMS WILL BE GUSTY WINDS TO 50 MPH AND BRIEF RAIN. SEVERE STORMS
ARE NOT EXPECTED TODAY.

AN UPPER LEVEL RIDGE OVER THE FORECAST AREA WILL BRING THE VERY WARM
TEMPERATURES...WITH DAYTIME HEATING RESULTING IN THE LATE DAY
SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS LATE THIS WEEK AND OVER
THE WEEKEND ARE EXPECTED TO PRODUCE GUSTY WINDS BUT LITTLE
RAINFALL.  HOWEVER...LATE DAY AND EVENING STORMS OVER THE NORTHEAST
CORNER OF THE STATE COULD MANAGE TO PRODUCE HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS OVER 50 MPH.  THE GUSTY WINDS AND WARM
TEMPERATURES ON THURSDAY MAY PRODUCE DANGEROUS FIRE BEHAVIOR
CONDITIONS ACROSS THE AREA IN THE AFTERNOON.  A FIRE WEATHER WATCH
HAS BEEN POSTED IN PARK COUNTY...THE FRONT RANGE FOOTHILLS AND OVER
THE PALMER DIVIDE.  BY EARLY NEXT WEEK THE CHANCE FOR THUNDERSTORMS
WITH APPRECIABLE RAIN WILL BEGIN INCREASING AS SOUTHERLY FLOW OVER
THE STATE BRINGS MORE MOISTURE TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/DANKERS

In the hours before

Local storm report, Jun 29, 3:58 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT WED JUN 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     DENVER INTL AIRPORT     39.87N 104.67W
06/29/2011  M72.00 MPH       DENVER             CO   ASOS

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:48 PM MDTRed Flag WarningBOUArapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 5 more28 hr
Jun 29, 5:06 PM MDTSevere Thunderstorm WarningBOUGrand, Jackson54 min
Jun 29, 5:09 PM MDTAreal Flood AdvisoryBOUGrand25 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.